Winter Weather, Delaware Beaches
- When
- January 17, 7:00 PM EST to January 18, 3:00 AM EST
- Where
- Delaware Beaches forecast zone
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 38.683, -75.339 (the zone’s center; the record gives no point)
A low pressure system from the southern plains combined with a cold front from the upper Mississippi Valley to bring a wintry mix of precipitation across Delaware during the evening and overnight on the 17th. Precipitation began as snow across the northern part of the state and a mixture of freezing rain, sleet and snow across southern parts of the state.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PHI wrote it up.
A low pressure system from the southern plains combined with a cold front from the upper Mississippi Valley to bring a wintry mix of precipitation across Delaware during the evening and overnight on the 17th. Precipitation began as snow across the northern part of the state and a mixture of freezing rain, sleet and snow across southern parts of the state. As warmer air moved in aloft, precipitation changed to freezing rain in all areas by around 3 a.m. EST. Warmer air also moved in near the surface and the freezing rain changed to plain rain from south to north across the state between 3 a.m. and 7 a.m. EST. Snowfall accumulations in New Castle County averaged around one inch. Lesser amounts fell farther south. Ice accretions across the state were generally less than one-tenth of an inch. Untreated roads became very hazardous and slippery, especially since the recent weather was unseasonably cold. The low pressure system responsible for the wintry mix moved from the Oklahoma/Texas border on the morning of the 17th, into the Tennessee Valley the morning of the 18th and east of Long Island during the late afternoon of the 18th. The low pressure system combined with a cold front that moved from the Upper Mississippi Valley the morning of the 17th east through the state during the late afternoon of the 18th to wring moisture from the atmosphere onto the region.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Jan 17, 3:55 PM EST, 3 hours 5 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 355 PM EST SAT JAN 17 2004 .SYNOPSIS... TWO SHORTWAVES...ONE NORTHERN AND ONE SOUTHERN BRANCH...ARE COMBINING TO PRODUCE A HEALTHY MIX OF WINTER WEATHER OVER THE REGION FOR TONIGHT AND SUNDAY. WINTER WEATHER ADVISORY WAS ISSUED AROUND 115 PM...AND CONTINUES IN EFFECT FOR TONIGHT AND SUNDAY. IN THE SHORT TERM...CANADIAN VORTEX CONTINUES TO WRAP COLD AIR OUTBREAKS DOWN INTO THE NORTHEAST PORTION OF THE COUNTRY FOR THE NEXT 3-5 DAYS. LONGER-TERM...SOME SUGGESTION THE PATTERN MAY BE CHANGING AS A RIDGE BUILDS IN THE EASTERN PACIFIC WITH RESULTANT DOWNSTREAM CHANGES. && .DISCUSSION... CURRENT RADAR MOSAIC SHOWS HEALTHY AREA OF PRECIPITATION TO OUR WEST...WITH SOME VIRGA ALREADY OVERHEAD..AND GOOD FEED OF MOISTURE FROM THE SOUTH. 12Z GFS/ETA QPF EDGED UPWARD FROM PREVIOUS RUNS...AND NEW 18Z ETA QPF CONTINUES IN THAT DIRECTION. GIVEN RECENT VERY COLD WEATHER...STILL QUITE CONCERNED ABOUT POTENTIAL FOR SIGNIFICANT ICING ON THE GROUND IN THOSE AREAS WHERE PRECIPITATION CHANGES OVER TO LIQUID AND AIR TEMPERATURES STAY NEAR FREEZING FOR MUCH OF THE EVENT. ONCE SYSTEM PULLS OUT LATE SUN...WE GET THE NEXT REINFORCING SURGE OF COLD AIR IN ITS WAKE. AT LEAST THIS ONE DOESNT LOOK AS COLD AS THE PREVIOUS TWO OUTBREAKS...BUT TEMPERATURES WILL REMAIN BELOW NORMAL. SOME MODERATION IN ADVANCE OF NEXT SHORTWAVE ON THU...AND PRECIPITATION AMOUNTS WITH THIS SYSTEM LOOK RELATIVELY LIGHT. ANOTHER QUICK MOVING SYSTEM MAY AFFECT THE REGION NEXT WEEKEND. && .MARINE...SMALL CRAFT ADVISORY LOWERED ON THIS PACKAGE...BUT MAY BE NEEDED AGAIN SUN NIGHT IN THE COLD AIR ADVECTION AFTER THIS SYSTEM MOVES THROUGH. && .PRELIMINARY POINT TEMPS/POPS... MPO 21 30 9 23 / 90 90 20 20 ABE 26 33 16 26 / 90 90 20 20 RDG 26 33 16 26 / 90 90 20 20 PHL 27 37 21 32 / 90 90 10 10 12N 20 30 7 20 / 90 90 10 10 SMQ 27 34 17 28 / 90 90 10 10 TTN 27 36 18 30 / 90 90 10 10 MIV 27 39 18 32 / 90 90 10 10 N55 29 41 22 32 / 90 90 10 10 ACY 27 39 18 32 / 90 90 10 10 ILG 27 37 18 32 / 90 90 10 10 DOV 27 39 20 34 / 90 90 10 10 GED 27 42 20 34 / 90 90 10 10 && .PHI WATCHES/WARNINGS/ADVISORIES... PA...WINTER WEATHER ADVISORY TONIGHT AND SUN. NJ...WINTER WEATHER ADVISORY TONIGHT AND SUN. DE...WINTER WEATHER ADVISORY TONIGHT AND SUN. MD...WINTER WEATHER ADVISORY TONIGHT AND SUN. MARINE/OCEAN...NONE. MARINE/DEL BAY...NONE. && SZATKOWSKI
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 510 AM EST SAT JAN 17 2004 DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055- 060>062-067>071-171300- ATLANTIC NJ-ATLANTIC COASTAL CAPE MAY NJ-BERKS PA-BUCKS PA-CAMDEN NJ- CAPE MAY NJ-CARBON PA-CAROLINE MD-CECIL MD-CHESTER PA- COASTAL ATLANTIC NJ-COASTAL OCEAN NJ-CUMBERLAND NJ-DELAWARE PA- DELAWARE BEACHES DE-EASTERN MONMOUTH NJ-GLOUCESTER NJ-HUNTERDON NJ- INLAND SUSSEX DE-KENT MD-KENT DE-LEHIGH PA-MERCER NJ-MIDDLESEX NJ- MONROE PA-MONTGOMERY PA-MORRIS NJ-NEW CASTLE DE-NORTHAMPTON PA- NORTHWESTERN BURLINGTON NJ-OCEAN NJ-PHILADELPHIA PA-QUEEN ANNES MD- SALEM NJ-SOMERSET NJ-SOUTHEASTERN BURLINGTON NJ-SUSSEX NJ-TALBOT MD- WARREN NJ-WESTERN MONMOUTH NJ- 510 AM EST SAT JAN 17 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL AND SOUTHEAST PENNSYLVANIA...DELAWARE...THE NORTHERN MARYLAND EASTERN SHORE...AND NEW JERSEY EXCLUDING THE FIVE NORTHEAST COUNTIES. .DAY ONE...TODAY AND TONIGHT SNOW IS EXPECTED TONIGHT ACROSS THE REGION...AND WHILE ACCUMULATIONS SHOULD REMAIN BELOW SNOW ADVISORY LEVELS...THERE COULD BE SOME LIGHT FREEZING RAIN LATE TONIGHT INTO EARLY SUNDAY FROM THE PHILADELPHIA AREA SOUTH AND EAST. NO ADVISORIES HAVE BEEN ISSUED AT THE PRESENT TIME. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THE LIGHT SNOW OR MIXED PRECIPITATION CONTINUING INTO SUNDAY SHOULD CHANGE TO RAIN FROM PHILADELPHIA SOUTH AND EAST BEFORE ENDING LATER IN THE DAY. OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED DURING THE PERIOD. .SPOTTER CALL TO ACTION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. KRAUS
The national radar mosaic for the moment the first event began.
4 winter weather. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Delaware in 2004Every state in 2004This day in weather historyWarnings in Delaware, January 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5385037, 5385038, 5385134, 5385135.